Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 95, NWS Fort Worth, TX

May 4, 2012Jack County, Palo Pinto County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 4, 2012, 6:09 PM CDT for Jack County, Palo Pinto County, Texas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 6:09 PM CDT (23:09 UTC)
Expired
May 4, 2012, 7:15 PM CDT
In force
66 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Jack County, TX, Palo Pinto County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 84 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:15 PM CDTHAIL 1Graford, TXQUARTER HAIL IN GRAFORD
May 4, 6:29 PM CDTHAIL 14 Nw Mineral Wells, TXAND 50 MPH WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2222 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS54 KFWD 042309
SVRFWD
TXC237-363-050015-
/O.NEW.KFWD.SV.W.0095.120504T2309Z-120505T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
609 PM CDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACK COUNTY IN NORTH CENTRAL TEXAS...
  EASTERN PALO PINTO COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 715 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  SOUTHWEST OF GRAFORD...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAFORD AROUND 615 PM...
  MINERAL WELLS AROUND 625 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3321 9792 3302 9792 3300 9799 3300 9806
      3257 9806 3259 9833 3301 9842
TIME...MOT...LOC 2310Z 239DEG 23KT 3291 9828

$$


85/NH
4 follow-up statements
533 
WWUS54 KFWD 042324
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
624 PM CDT FRI MAY 4 2012

TXC237-363-050015-
/O.CON.KFWD.SV.W.0095.000000T0000Z-120505T0015Z/
JACK TX-PALO PINTO TX-
624 PM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN PALO PINTO AND SOUTHEASTERN JACK COUNTIES...

AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GRAFORD TO 10 MILES SOUTH OF
MINERAL WELLS...MOVING NORTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MINERAL WELLS AROUND 635 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3275 9825 3305 9832 3321 9792 3302 9792
      3300 9799 3300 9806 3258 9806 3259 9833
TIME...MOT...LOC 2324Z 239DEG 23KT 3296 9822 3269 9812

$$
689 
WWUS54 KFWD 042342
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
642 PM CDT FRI MAY 4 2012

TXC237-363-050015-
/O.CON.KFWD.SV.W.0095.000000T0000Z-120505T0015Z/
JACK TX-PALO PINTO TX-
642 PM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN PALO PINTO AND SOUTHEASTERN JACK COUNTIES...

AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES SOUTH OF MINERAL WELLS...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3321 9792 3302 9792 3300 9799 3300 9806
      3258 9806 3260 9821 3274 9822 3275 9810
      3305 9825
TIME...MOT...LOC 2342Z 291DEG 13KT 3264 9810

$$
765 
WWUS54 KFWD 050001
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT FRI MAY 4 2012

TXC363-050011-
/O.CAN.KFWD.SV.W.0095.000000T0000Z-120505T0015Z/
PALO PINTO TX-
701 PM CDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PALO PINTO COUNTY IS
CANCELLED...

LAT...LON 3320 9792 3319 9792 3302 9792 3300 9799
      3309 9810 3321 9792
TIME...MOT...LOC 0001Z 291DEG 13KT 3262 9802

$$

TXC237-050015-
/O.CON.KFWD.SV.W.0095.000000T0000Z-120505T0015Z/
JACK TX-
701 PM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN JACK COUNTY...

AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
SOUTHWESTERN PARKER COUNTY...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3320 9792 3319 9792 3302 9792 3300 9799
      3309 9810 3321 9792
TIME...MOT...LOC 0001Z 291DEG 13KT 3262 9802

$$
603 
WWUS54 KFWD 050011
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
711 PM CDT FRI MAY 4 2012

TXC237-050021-
/O.EXP.KFWD.SV.W.0095.000000T0000Z-120505T0015Z/
JACK TX-
711 PM CDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACK COUNTY
EXPIRES AT 715 PM CDT...

AT 711 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE.

LAT...LON 3320 9792 3319 9792 3302 9792 3300 9799
      3309 9810 3321 9792
TIME...MOT...LOC 0011Z 291DEG 13KT 3261 9798

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:55 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 4, 3:55 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
355 PM CDT FRI MAY 4 2012

.UPDATE...

TODAY AND TONIGHT...NO SIGNIFICANT CHANGES TO THE SHORT
TERM/CONVECTIVE FORECAST FOR LATE THIS AFTERNOON THROUGH THIS
EVENING. PREVIOUS FORECAST UPDATE REGARDING THIS FORECAST REMAINS
ATTACHED BELOW. WATCHING LINE OF DEVELOPING SURFACE BASED CUMULUS
CLOUDS FROM GATESVILLE NORTH TO STEPHENVILLE AND THEN TO GRAHAM
FOR DEVELOPMENT WITHIN THE CWA INITIALLY. WILL CONTINUE TO WATCH
FOR DEVELOPMENT FROM THE CUMULUS LINING UP FROM WICHITA FALLS TO
ABILENE AS WELL.

SATURDAY...TODAYS SHORTWAVE TROUGH IS EXPECTED TO LIFT NORTHEAST
OF THE REGION AND SHORTWAVE RIDGING IS EXPECTED TO BUILD INTO
PLACE AS IT EXITS. SHORTWAVE RIDGING IS PROGGED TO BE IN PLACE
OVER THE CWA TOMORROW AFTERNOON. WITH RIDGING IN PLACE...WENT
AHEAD AND REMOVED POPS FROM THE FORECAST AS WEAK FORCING FOR
SUBSIDENCE WILL ONLY STRENGTHEN CAPPING OVER THE REGION TOMORROW.
THE DRYLINE IS ALSO EXPECTED TO REMAIN WEST OF THE CWA TOMORROW
AFTERNOON.

SUNDAY...FLOW ALOFT IS EXPECTED TO TRANSITION TO SOUTHWEST AS
UPPER RIDGING MOVES EAST OF THE REGION AND A STRONG UPPER TROUGH
DIGS SOUTH OVER THE SOUTHWESTERN CONUS. THE LOSS OF UPPER RIDGING
ALONE MAKES CONVECTION MORE LIKELY ALONG THE DRYLINE ON
SUNDAY...SO WENT AHEAD WITH 20 POPS ACROSS THE NORTHWESTERN CWA
FOR SUNDAY AFTERNOON. GUIDANCE ALSO INDICATES THAT A RELATIVELY
STRONG COLD FRONT WILL BE DRIVEN SOUTH SUNDAY EVENING AND
OVERNIGHT BY THE PASSAGE OF A STRONG NORTHERN STREAM SHORTWAVE
TROUGH. THE NAM IS MUCH QUICKER WITH THE PASSAGE OF THE FRONT THAN
THE GFS AND ECMWF...HOWEVER WILL CONTINUE THE PREVIOUS FORECAST
TIMING OF THE FRONT LATE SUNDAY NIGHT INTO MONDAY MORNING UNTIL
OBSERVATIONAL EVIDENCE CAN SUPPORT ONE SOLUTION OVER THE OTHER. AS
A RESULT KEPT 30 POPS IN THE FORECAST ACROSS ALL OF NORTH TEXAS
SUNDAY NIGHT INTO MONDAY MORNING.

MONDAY AND TUESDAY...THE COLD FRONT IS EXPECTED TO SLOW DOWN AND
EVENTUALLY BECOME STAGNANT JUST SOUTH OF THE CWA MONDAY NIGHT.
WILL MAINTAIN BROAD BRUSHED 20 POPS FOR THE PERIOD FROM WEAK
FRONTOGENETIC FORCING ASSOCIATED WITH THE FRONT. ANY THUNDERSTORM
ACTIVITY WOULD LIKELY BE ELEVATED IN NATURE AND SHOULD NOT PRESENT
ANY WIDESPREAD SEVERE WEATHER THREAT.

WEDNESDAY...THE SOUTHWEST CONUS TROUGH IS EXPECTED TO CUT OFF FROM
THE FLOW ALOFT AS THE NORTHERN STREAM TROUGH CONTINUES OFF TOWARDS
THE GREAT LAKES REGION. THIS SOUTHWEST CONUS TROUGH IS EXPECTED TO
INTENSIFY WHILE REMAINING NEARLY STATIONARY DURING THE DAY ON
WEDNESDAY. THIS WILL RESULT IN WEAK UPPER RIDGING OVER NORTH TX
WHILE THE STALLED OUT FRONT REMAINS WELL SOUTH OF THE CWA. WITH
THE LACK OF FORCING FOR ASCENT LEFT THIS PERIOD DRY FOR NOW.

THURSDAY AND FRIDAY...THE POWERFUL SOUTHWEST CONUS TROUGH IS
EXPECTED TO SLOWLY MOVE EAST OUT OF THE REGION DURING THIS PERIOD.
ASSUMING THIS VERIFIES...WOULD EXPECT WIDESPREAD RAIN SHOWER AND
THUNDERSTORM ACTIVITY ACROSS NORTH TEXAS. WHILE SOME SEVERE
WEATHER IS POSSIBLE...IT REMAINS MUCH TOO EARLY TO DETERMINE WHAT
TYPES OF THREATS ARE LIKELY AT THIS TIME. WENT AHEAD WITH
WIDESPREAD 20 TO 30 POPS DURING THIS PERIOD AS THE ECMWF AND GFS
DEPICT A VERY SIMILAR LARGE SCALE EVOLUTION.

CAVANAUGH

&&

.AVIATION...
/18Z TAFS/

VFR CONDITIONS GENERALLY PREVAIL ACROSS ALL OF NORTH TEXAS WITH
SOUTHERLY WINDS AROUND 15KTS. THERE IS A LINE OF ELEVATED
THUNDERSTORMS TO THE NORTHWEST OF THE METROPLEX EXTENDING FROM
NEAR BRECKENRIDGE UP TO BOWIE. THIS LINE IS NOT EXPECTED TO AFFECT
AREA AIRPORTS HOWEVER THERE IS A DISTURBANCE MOVING THROUGH THE
SOUTHERN PLAINS WHICH MAY HELP IGNITE MORE THUNDERSTORMS THROUGH
THE AFTERNOON. MUCH OF THIS NEW ACTIVITY IS EXPECTED TO BE ALONG
THE DRYLINE AND THERE IS SOME UNCERTAINTY AS TO HOW FAR EAST IT
WILL GET. FOR NOW...WILL MAINTAIN A VFR FORECAST AND MONITOR
CONVECTIVE TRENDS FOR POSSIBLE AMENDMENTS. OTHERWISE...MVFR CIGS
ARE EXPECTED TO DEVELOP AND MOVE NORTH OVERNIGHT BUT WILL KEEP
THEM CONFINED TO THE WACO AREA FOR THE EARLY MORNING HOURS.

DUNN

&&

.PREV UPDATE...
.UPDATE...

...MESOSCALE FORECAST UPDATE...

REGARDING THUNDERSTORM CHANCES THIS AFTERNOON AND EVENING ACROSS
NORTH TEXAS.

12Z UPPER AIR ANALYSIS INDICATED RICH GULF MOISTURE IN PLACE OVER
THE SOUTHERN PLAINS WITH H850 DEWPOINTS OBSERVED ABOVE 10 DEG C
OVER THE ENTIRE CWA. ANALYSIS ALSO DEPICTS A LARGE PLUME OF VERY
STEEP MID LEVEL LAPSE RATES OVER THE REGION WITH AN OBSERVED H700
TO H500 TEMPERATURE DIFFERENCE IN EXCESS OF 22 DEG C. THIS EQUATES
TO NEAR DRY ADIABATIC LAPSE RATES OVER MUCH OF THE REGION
ASSOCIATED WITH A STOUT ELEVATED MIXED LAYER. WATER VAPOR IMAGERY
DEPICTS A COMPACT SHORTWAVE TROUGH NEAR A WICHITA FALLS TO
SWEETWATER LINE...GENERALLY MOVING NORTHEAST EARLY THIS AFTERNOON.
SURFACE OBSERVATIONS SEEM TO INDICATE THAT THE DRYLINE HAS BECOME
WELL ESTABLISHED OVER THE TX PANHANDLE. THE 12Z FWD UPPER AIR
SOUNDING INDICATED A NEARLY HALF INCH INCREASE IN PRECIPITABLE
WATER. AFTERNOON AIRCRAFT SOUNDINGS FROM DFW INDICATE THAT A VERY
STRONG CAP REMAINS IN PLACE FOR SURFACE BASED STORMS...WITH NEARLY
250 J/KG OF CONVECTIVE INHIBITION OBSERVED AT 1715Z.

THE TWO PRIMARY PLAYERS IN TODAYS CONVECTIVE EVOLUTION ARE THE
SHORTWAVE TROUGH AND THE DRYLINE.  MOST HIGH RESOLUTION GUIDANCE
INITIATES CONVECTION ALONG THE DRYLINE LATE THIS AFTERNOON. WHILE
THIS IS A PLAUSIBLE SOLUTION...THE CURRENT POSITION OF THE DRYLINE
IS FAR TOO WEST TO HAVE ANY IMPACT ON LOCAL THUNDERSTORM
INITIATION...SO THE DRYLINE WOULD HAVE TO MIX EAST RAPIDLY HERE
OVER THE NEXT FEW HOURS FOR THIS TO COME TO FRUITION. THERE ARE
SOME SIGNS THAT THIS WILL HAPPEN...17Z SURFACE OBSERVATIONS
INDICATE SOUTHWESTERLY WINDS FROM POSSUM KINGDOM LAKE WEST THROUGH
ABILENE AND SWEETWATER. TO THE EAST WINDS REMAIN BACKED OUT OF THE
SOUTH-SOUTHEAST. ASSUMING THIS WIND SHIFT LINE IS RELEVANT...IT
MAY MARK THE EVENTUAL POSITION OF THE DRYLINE LATE THIS AFTERNOON.

WITH REGARDS TO THE SHORTWAVE TROUGH...THIS FEATURE IS EXTREMELY
IMPORTANT BECAUSE IT MAY BE THE ONLY MECHANISM THAT CAN PROVIDE
SUFFICIENT LARGE SCALE ASCENT TO LIFT THE STRONG EML CAP OBSERVED
ON THE 17Z DFW AIRCRAFT SOUNDING. THE PRIMARY FORECAST CHALLENGE
IS DETERMINING WHETHER THE LARGE SCALE FORCING ASSOCIATED WITH
THIS TROUGH WILL STILL BE PRESENT OVER NORTH TX LATE THIS
AFTERNOON WHEN THE DRYLINE MIXES EAST TOWARDS THE CWA. WITH THE
SHORTWAVE TROUGH MOVING NORTHEAST THERE IS SOME CHANCE THAT LARGE
SCALE FORCING WILL BE DISPLACED NORTH OF THE RED RIVER BEFORE THE
DRYLINE CIRCULATION CAN ATTEMPT TO INITIATE STORMS LATE THIS
AFTERNOON. IT IS VERY DIFFICULT TO DETERMINE THE EXTENT OF LARGE
SCALE FORCING ASSOCIATED WITH THE TROUGH IN CLEAR AIR. THE MOST
TELLING SIGN THAT FORCING FOR ASCENT STILL EXISTS OVER NORTH TX IS
THE DEVELOPMENT OF THE MID LEVEL CUMULUS CLOUDS JUST WEST OF FORT
WORTH...EXTENDING NORTH TOWARDS THE RED RIVER. WHILE THIS MAY NOT
MARK THE ONLY LOCATIONS RECEIVING STRONG FORCING FOR ASCENT...IT
SEEMS TO AT LEAST FAVOR MUCH STRONGER FORCING FOR THE NORTHERN CWA
FOR THIS AFTERNOON.

WITH AT LEAST MODERATE CONFIDENCE THAT LARGE SCALE FORCING WILL
PERSIST FOR THE NORTHERN HALF OF THE CWA NEAR THE DRYLINE LATE
THIS AFTERNOON...WENT AHEAD AND INCREASED POPS TO 30 FOR AREAS
NORTHWEST OF THE METROPLEX THROUGH 00Z. ALSO EXPANDED THE COVERAGE
OF 20 POPS MUCH FURTHER EAST AS THE TRUE AREAL EXTENT TO THE
FORCING ASSOCIATED WITH THE TROUGH IS UNKNOWN. ALSO...DESPITE
STRONG LARGE SCALE SUPPORT FURTHER SOUTH...MESOSCALE FORCING NEAR
THE DRYLINE CAN EASILY DOMINATE LARGE SCALE INFLUENCES...SO
THUNDERSTORM INITIATION REMAINS POSSIBLE WITHOUT THE HELP OF THE
SHORTWAVE TROUGH. AFTER 00Z MOVED THE AREA OF 30 POPS EAST TO
INCLUDE THE METROPLEX AS INITIATED CONVECTION FROM THE DRYLINE
WILL TEND TO COLLECT INTO A MULTI-CELL CLUSTER OR LINE AND THEN
MOVE EAST-NORTHEAST OFF THE DRYLINE FOR THE EVENING HOURS. EXPECT
THAT WITH THE LOSS OF DAYTIME HEATING STORMS WILL TEND TO WEAKEN
AND WILL LIKELY DISSIPATE BY MIDNIGHT ACROSS THE CWA.

RICH GULF MOISTURE BENEATH THE STEEP MID LEVEL LAPSE RATES
ASSOCIATED WITH THE EML WILL ALLOW FOR MODERATE TO STRONG
INSTABILITY BY LATE THIS AFTERNOON. FORECAST MIXED LAYER CAPE
VALUES IN EXCESS OF 3000 J/KG ARE LIKELY TO BE REALIZED. DEEP
LAYER SHEAR IS SOMEWHAT MARGINAL WITH 30 TO 35 KTS OF 0-6 KM BULK
SHEAR FORECAST FOR THIS AFTERNOON. STRONG INSTABILITY WILL
SOMEWHAT COMPENSATE FOR WEAKER DEEP LAYER SHEAR AND SHOULD STILL
SUPPORT A SUPERCELL STORM MODE. LOW LEVEL STORM RELATIVE WINDS AND
LOW LEVEL ENVIRONMENTAL SHEAR ARE BOTH EXPECTED TO BE SOMEWHAT
LOW. THIS GENERALLY DOES NOT SUPPORT A STRONG TORNADO THREAT...SO
DESPITE STRONG INSTABILITY WILL KEEP THE TORNADO PROBABILITIES
LOW. THE PRIMARY SEVERE WEATHER HAZARDS WOULD BE THE POTENTIAL FOR
VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. OF COURSE THIS IS
ALL ASSUMING STORMS ARE ABLE TO INITIATE IN THE FIRST PLACE WHICH
IS THE PRIMARY FORECAST CHALLENGE.

THE MOST LIKELY SCENARIO IS FOR STORMS TO DEVELOP SOMEWHERE NEAR A
GAINESVILLE TO MINERAL WELLS LINE JUST BEFORE 00Z THIS AFTERNOON.
IF THE SHORTWAVE TROUGH HAS SUFFICIENTLY WEAKENED THE CAP AWAY
FROM THE DRYLINE...WOULD EXPECT THESE INITIAL STORMS TO INTENSIFY
RAPIDLY INTO SUPERCELLS AND BECOME SEVERE AND MOVE EAST-NORTHEAST.
ITS POSSIBLE THAT THIS ACTIVITY WILL REMAIN NORTH OF THE
METROPLEX...BUT IN THIS SCENARIO IT WOULD BE VERY CLOSE...SO THOSE
PARTICIPATING IN OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING ARE
ENCOURAGED TO HAVE SOME METHOD TO RECEIVE WEATHER WARNINGS AND
UPDATES. IF THE SHORTWAVE TROUGH MOVES NORTHEAST TOO QUICKLY THIS
AFTERNOON...WE MAY SEE CONVECTIVE ATTEMPTS ALONG THE DRYLINE
TRANSITION INTO ORPHANED/ELEVATED SHOWERS AS THEY MOVE EAST AWAY
FROM THE BOUNDARY.

BOTTOM LINE IS THAT THERE IS A THREAT FOR SEVERE STORMS THIS
AFTERNOON. BECAUSE THE PRIMARY FORECAST CHALLENGE IS WHETHER OR
NOT STORMS WILL BE ABLE TO DEVELOP WE WILL HAVE TO WAIT TO SEE HOW
THE DRYLINE LINES UP BEFORE SUBSTANTIALLY INCREASING OR LOWERING
POPS FOR LATE THIS AFTERNOON/THIS EVENING. WILL BE UPDATING THE
FORECAST QUICKLY IF ANYTHING CHANGES SIGNIFICANTLY IN THE
MESOSCALE ENVIRONMENT.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  72  92  74  92  69 /  30  10  10  10  30
WACO, TX              74  93  72  93  70 /  20  10  10  10  30
PARIS, TX             69  90  69  89  71 /  20  10  10  10  20
DENTON, TX            71  94  74  92  69 /  30  10  10  10  30
MCKINNEY, TX          72  92  73  92  70 /  20  10  10  10  30
DALLAS, TX            72  92  74  92  70 /  20  10  10  10  30
TERRELL, TX           70  91  72  91  70 /  20  10  10  10  30
CORSICANA, TX         70  91  72  92  71 /  20  10  10  10  30
TEMPLE, TX            72  93  72  93  70 /  20  10  10  10  30
MINERAL WELLS, TX     70  96  72  94  68 /  30  10  10  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 4, 3:40 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT FRI MAY 4 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
340 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH LATE EVENING ACROSS
MUCH OF NORTH TEXAS. THE BEST CHANCES WILL BE ALONG AND WEST OF
INTERSTATE 35. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH VERY
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
SUNDAY EVENING THROUGH TUESDAY. SOME STORMS COULD BE SEVERE SUNDAY
EVENING INTO MONDAY. THE SEVERE WEATHER THREAT WILL DIMINISH BY
TUESDAY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS PARTS OF NORTH TEXAS
THROUGH THE LATE EVENING.

DUNN

In the hours before

Special weather statement, May 4, 4:25 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
425 PM CDT FRI MAY 4 2012

TXZ100-042200-
YOUNG TX-
425 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN YOUNG COUNTY

AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF THROCKMORTON...MOVING NORTHEAST
AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3341 9889 3340 9871 3327 9852 3305 9895
      3306 9896 3334 9896
TIME...MOT...LOC 2125Z 227DEG 27KT 3321 9896
Local storm report, May 4, 4:49 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
449 PM CDT FRI MAY 04 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             6 W NEWCASTLE           33.20N  98.85W
05/04/2012  E0.88 INCH       YOUNG              TX   TRAINED SPOTTER

            6 MILES WEST OF NEWCASTLE ON FM 926
Local storm report, May 4, 5:01 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
501 PM CDT FRI MAY 04 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 S OLNEY               33.36N  98.77W
05/04/2012  E1.00 INCH       YOUNG              TX   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL REPORTED IN SOUTH OLNEY
Special weather statement, May 4, 5:34 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
534 PM CDT FRI MAY 4 2012

TXZ100-042300-
YOUNG TX-
534 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN YOUNG COUNTY

AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF OLNEY...MOVING EAST AT 35 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3341 9860 3340 9854 3322 9843 3310 9888
      3327 9893
TIME...MOT...LOC 2234Z 249DEG 31KT 3323 9878
Special weather statement, May 4, 5:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
556 PM CDT FRI MAY 4 2012

TXZ100-042330-
YOUNG TX-
556 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YOUNG COUNTY

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF GRAHAM...MOVING EAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3335 9850 3315 9842 3313 9842 3305 9883
      3324 9884
TIME...MOT...LOC 2257Z 268DEG 23KT 3316 9874
Special weather statement, May 4, 5:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
556 PM CDT FRI MAY 4 2012

TXZ116-042330-
PALO PINTO TX-
556 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  PALO PINTO COUNTY

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES WEST OF MINERAL WELLS...MOVING EAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GORDON AND GRAFORD.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3296 9850 3295 9849 3295 9843 3301 9842
      3300 9808 3253 9808 3254 9849 3296 9851
TIME...MOT...LOC 2257Z 253DEG 19KT 3283 9835

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:25 PM CDTSpecial Weather StatementFWDYoung35 min
May 4, 4:57 PM CDTSevere Thunderstorm WarningFWDYoung18 min
May 4, 5:34 PM CDTSpecial Weather StatementFWDYoung26 min
May 4, 5:45 PM CDTSevere Thunderstorm WarningFWDStephens60 min
May 4, 5:56 PM CDTSpecial Weather StatementFWDPalo Pinto34 min
May 4, 6:15 PM CDTSevere Thunderstorm WarningFWDEastland60 min
May 4, 6:33 PM CDTSevere Thunderstorm WarningFWDParker57 min
May 4, 6:56 PM CDTSevere Thunderstorm WarningFWDHood64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.